What causes petechiae?
You get petechiae when tiny blood vessels called capillaries leak blood into the skin.
There are three main reasons that the blood vessels can leak:
1. Physical straining in the body
Petechiae can appear when your body severely strains itself during the following:
2. Reaction to medications
It is possible to get petechiae as a side effect of taking medication, including sedatives, anti-seizure drugs, antibiotics, antidepressants, blood thinners, heart-rhythm drugs and nonsteroidal anti-inflammatories.
Examples of these medications include:
- lidocaine/prilocaine cream
3. Medical conditions
Various medical conditions can cause petechiae.
- Reactions to insect bites or infections caused by insects, such as Rocky Mountain Spotted Fever
- Viral infections such as Dengue fever, enterovirus and parvovirus B19
- Bacterial infections such as meningitis
- Autoimmune diseases
- Cancer, such as leukaemia
- Vitamin K deficiency
- Thrombocytopenia (where your blood platelets decrease)
- Henoch-Schölein purpura (where your blood vessels become inflamed)
- Vasculitis (where blood vessels become inflamed)
Having petechiae does not automatically mean you have one of these conditions. These conditions usually occur with several other symptoms. It is essential to tell your doctor about all your symptoms so that they can work out the underlying condition and start your treatment as soon as possible.
What increases my risk of getting petechiae?
As petechiae can appear as a result of many different causes, there are no specific risk factors that increase your chance of getting it.